Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 177, NWS Sioux Falls, SD

August 31, 2006Hutchinson County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 31, 2006, 4:51 PM CDT for Hutchinson County, South Dakota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2006, 4:51 PM CDT (21:51 UTC)
Expired
Aug 31, 2006, 5:15 PM CDT
In force
24 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Hutchinson County, SD

The radar

The Sioux Falls radar (KFSD), 85 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.9 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2006-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2006-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1202 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
448 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 312151
SVRFSD
SDC067-312215-
/O.NEW.KFSD.SV.W.0177.060831T2151Z-060831T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
451 PM CDT THU AUG 31 2006

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HUTCHINSON COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 515 PM CDT

* AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 10 MILES WEST OF MENNO...OR ABOUT 32 MILES
  NORTHWEST OF YANKTON...MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   MENNO AROUND 515 PM CDT...

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4333 9759 4331 9788 4318 9784 4319 9754

$$

CJ
2 follow-up statements
000 
WWUS53 KFSD 312200
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
500 PM CDT THU AUG 31 2006

SDC067-312215-
/O.CON.KFSD.SV.W.0177.000000T0000Z-060831T2215Z/
HUTCHINSON SD-
500 PM CDT THU AUG 31 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT 
FOR SOUTHERN HUTCHINSON COUNTY...

AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED 5 MILES WEST OF OLIVET...OR ABOUT 31 MILES
NORTHWEST OF YANKTON...MOVING SOUTHEAST AT 5 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   OLIVET AROUND 515 PM CDT...

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4332 9764 4331 9788 4319 9785 4320 9761

$$

CJ
000 
WWUS53 KFSD 312213
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
513 PM CDT THU AUG 31 2006

SDC067-312223-
/O.EXP.KFSD.SV.W.0177.000000T0000Z-060831T2215Z/
HUTCHINSON SD-
513 PM CDT THU AUG 31 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HUTCHINSON COUNTY 
EXPIRES AT 515 PM CDT...

THE STORM IS NO LONGER SEVERE.

LAT...LON 4332 9764 4331 9788 4319 9785 4320 9761

$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 3:45 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 31, 3:45 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
345 PM CDT THU AUG 31 2006

.DISCUSSION...
INIT ACTVTY THIS EVE HAS PRBLMS MOVG EWD INTO MORE STABLE AMS...AND
IN FACT FOR THAT REASON THE FAR ERN OR AT LEAST THE FAR SERN PART OF
FCST AREA IN NWRN IA SHUD AVOIND PCPN TNGT. AS SFC/LO LVL BOUNDRY
TRIES TO MOVE EWD...WITH LIMITED SUCCESS...A FOCUS FOR A LTL BETTER
CVRG OF SHWRS AND TSTMS SHUD DVLP LATR TNGT FROM SSW TO NNE OVER
CNTRL PART OF FCST AREA. STILL...CVRG OF ACTVTY IS IN QSTN AND WILL
KEEP POPS AT 40 PCT TOPS TNGT. LESSER CHC TO WNW AND ESE IN FCST
AREA. INITIATG MECHANISM HARD TO FIND XCP FOR A LTL CURNT SEMI
HEALTHY ACTVTY SE OF MHE THAT SEEMS TO BE HELPED BY PERSISTENT WEDGE
OF CLR SKIES AND HEATG FROM PKS TO YKN. IN ANY EVENT SHUD BE NOTHING
TO BIG AND BAD TNGT. LOW TEMPS WITH CLD CVR AND DEWPTS WHERE THEY
ARE...SHUD BE A LTL ABV GUIDNCE TNGT.

THEN THE FORECAST BECOMES VERY CHALLENGING FOR FRIDAY INTO THE
WEEKEND.  CURRENT WATER VAPOR IMAGE SHOWS WELL THE NEXT SYSTEM TO
EFFECT OUR REGION...THAT BEING AN UPPER LEVEL TROUGH PRESENTLY
SWINGING INTO THE NORTHERN ROCKIES. THE NAM LOOKS TO BE THE OUTLIER
WITH REGARD TO THE HANDLING OF THIS SYSTEM...DIGGING THE TROUGH MUCH
DEEPER INTO THE NORTH CENTRAL U.S. THAN OTHER MODELS WITH A STRONGER
UPPER LEVEL JET FEEDING INTO THE BACKSIDE OF THE TROUGH.  IN
ADDITION...IT IS FASTER THAN THE OTHER MODELS IN PUSHING THE FEATURE
OUT FOR THE END OF THE WEEKEND.  IN LIGHT OF THIS...AND THE FACT
THAT IT SEEMED TO HAVE SOME INITIALIZATION PROBLEMS WITH REGARD TO
PLACEMENT OF CERTAIN SYNOPTIC FEATURES OVER THE NATION...I PRETTY
MUCH DISREGARDED THIS MODEL.  AT THE SAME TIME...THE GFS IS NOT
EXACTLY PERFECT EITHER...SEEMING TO WIND UP THE WEEKEND SYSTEM A
LITTLE TOO MUCH OVER OUR REGION.  WHAT THIS MEANS IS THAT I DID USE
THE GENERAL PLACEMENT AND TIMING OF THE GFS WITH REGARD TO THE
FEATURE...BUT BLENDED ELEMENTS FROM OTHER MODELS.

IN TERMS OF ACTUAL WEATHER...SURFACE BOUNDARY CURRENTLY LOCATED
THROUGH WEST CENTRAL SOUTH DAKOTA WILL BEGIN TO PUSH EASTWARD
THROUGH THE DAY ON FRIDAY...BRINGING SHOWERS AND SCATTERED
THUNDERSTORMS...MAINLY TO WESTERN AND CENTRAL AREAS DURING THE DAY.
SHOWERS WILL INCREASE OVER THE CWA ON FRIDAY NIGHT WITH THE APPROACH
OF THE UPPER TROUGH...AND HEAVIEST RAINFALL SHOULD OCCUR DURING THIS
TIME FRAME.  WITH THE UPPER LEVEL LOW LOCATED OVER OUR REGION
THROUGH THE WEEKEND...SCATTERED SHOWER ACTIVITY WILL CONTINUE
THROUGH THE PERIOD...BUT RAINFALL AMOUNTS ARE GOING TO BE DEPENDENT
ON TRACK AND INTENSITY OF THE LOW.  AS MENTIONED EARLIER...THE GFS
HAS A MUCH MORE WOUND UP SYSTEM OVER THE REGION...AND IF ITS
PLACEMENT WERE TO VERIFY...OUR AREA WOULD BE DRY SLOTTED LATER IN
THE DAY ON SATURDAY AND INTO SATURDAY NIGHT...WHICH WOULD OF COURSE
REDUCE OUR RAINFALL AMOUNTS.  THE NAM PROGS A MUCH MORE OPEN AND
SOUTHERLY TRACKING LOW...WITH A MORE GENERAL RAINFALL OVER THE
FA...AND PROGS WEEKEND QPF AMOUNTS IN EXCESS OF 2 INCHES THROUGH THE
EASTERN PORTIONS OF THE CWA.  BECAUSE OF ALL THE MODEL
UNCERTAINTIES...I DID NOT WANT TO FORECAST THE MUCH LOWER QPF
AMOUNTS PER THE GFS...SO WENT WITH MORE OF BLEND.  FIGURED THAT
WHILE THERE IS NO TROPICAL COMPONENT TO THE SYSTEM...WITH THE
SLOWNESS OF THE SYSTEM MOVING OUT OF THE REGION...WE COULD PICK UP
BETWEEN AN INCH TO TWO INCHES OF PRECIPITATION OVER A GOOD PORTION
OF THE CWA AFTER ALL IS SAID AND DONE ON SUNDAY NIGHT.

ALL THIS UNCERTAINTY WILL OF COURSE IMPACT TEMPERATURES...AS IT
COULD BE VERY COOL ON SATURDAY UNDER A NORTHERLY FLOW WITH CLOUDY
AND RAINY CONDITIONS...THOUGH IF WE WERE TO GET DRY SLOTTED IT WOULD
BE A LITTLE WARMER.  IN ANY EVENT...IT IS A PRETTY GOOD BET THAT
DAYTIME TEMPERATURES WILL REMAIN BELOW NORMAL THROUGH THE WEEKEND.

UPPER LOW LOOKS TO PUSH INTO THE UPPER MISSISSIPPI VALLEY ON
MONDAY...WITH SHOWER ACTIVITY COMING TO AN END OVER OUR AREA.  THIS
WILL LEAD TO A DRIER PATTERN THROUGH THE MIDDLE OF NEXT WEEK WITH
TEMPERATURES WARMING SLIGHTLY THROUGH THE PERIOD.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

BW/JM
Hazardous weather outlook, Aug 31, 11:16 AM CDT, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1116 AM CDT THU AUG 31 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1116 AM CDT THU AUG 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL BE MAINLY NEAR AND WEST OF
INTERSTATE 29 THROUGH THIS AFTERNOON. THE THREAT OF THUNDERSTORMS
WILL SPREAD SLOWLY EAST TONIGHT...ALTHOUGH THE CHANCE IS STILL
FAIRLY SMALL TONIGHT AS FAR EAST AT THE WINDOM MINNESOTA TO STORM
LAKE IOWA AREA. SEVERE STORMS ARE NOT EXPECTED...ALTHOUGH SOME OF
THE STRONGER STORMS COULD PRODUCE SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS WILL BE FOUND ACROSS THE AREA FRIDAY AND
FRIDAY NIGHT. THESE STORMS SHOULD BE BELOW SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

Nearby

Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.